Alert archive / Kansas / Wind Chill Advisories in 2009
Wind Chill Advisory 2, NWS Topeka, KS
NWS Topeka, KS issued this wind chill advisory at Dec 9, 2009, 4:52 PM CST for 13 counties in Kansas. It took effect at Dec 9, 2009, 6:00 PM CST. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Dec 9, 2009, 4:52 PM CST (22:52 UTC)
- In effect from
- Dec 9, 2009, 6:00 PM CST
- Expired
- Dec 10, 2009, 8:58 AM CST
- In force
- 15 hr
- Issued by
- NWS Topeka, KS
Counties Brown County, KS, Clay County, KS, Cloud County, KS, Dickinson County, KS, Geary County, KS, Jackson County, KS, Marshall County, KS, Nemaha County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 69 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.9 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 750 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -42 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS43 KTOP 092252 WSWTOP URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 452 PM CST WED DEC 9 2009 ...BITTERLY COLD TONIGHT AND THURSDAY... .AN ARCTIC HIGH PRESSURE SYSTEM WILL BRING VERY COLD AIR WITH TEMPERATURES FALLING INTO THE SINGLE DIGITS AND AS LOW AS 10 BELOW ZERO. THESE TEMPERATURES WITH THE WEST WINDS OF 5 TO 10 MPH WILL CREATE HAZARDOUS CONDITIONS INTO THURSDAY MORNING. KSZ008>012-020>024-034>036-101100- /O.NEW.KTOP.WC.Y.0002.091210T0000Z-091210T1500Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-OTTAWA-DICKINSON-GEARY- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA... CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY 452 PM CST WED DEC 9 2009 ...WIND CHILL ADVISORY IN EFFECT UNTIL 9 AM CST THURSDAY... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT UNTIL 9 AM CST THURSDAY. * WIND CHILL VALUES WILL FALL INTO THE MINUS 15 TO MINUS 25 DEGREE RANGE OVERNIGHT AND THURSDAY MORNING. * IMPACTS: THE COLD TEMPERATURES COMBINED WITH WEST WINDS OF 5 TO 10 MPH WILL MAKE IT HAZARDOUS TO BE OUTSIDE FOR AN EXTENDED PERIOD OF TIME. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXPOSED SKIN CAN SUFFER FROM FROSTBITE IN A VERY SHORT TIME...SO DRESS ADEQUATELY. BE SURE TO WEAR LAYERED CLOTHING...A HAT...AND GLOVES TO PROTECT YOURSELF FROM THE DANGERS OF FROSTBITE. && $$ WOLTERS
2 follow-up statements
000 WWUS43 KTOP 100939 WSWTOP URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 339 AM CST THU DEC 10 2009 KSZ008>012-020>024-034>036-101500- /O.CON.KTOP.WC.Y.0002.000000T0000Z-091210T1500Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-OTTAWA-DICKINSON-GEARY- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA... CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY 339 AM CST THU DEC 10 2009 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING... A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING. * WIND CHILL VALUES WILL CONTINUE TO RANGE FROM MINUS 15 TO MINUS 25 DEGREE THROUGH MID MORNING THURSDAY. * IMPACTS: WIND CHILL VALUES OF THIS MAGNITUDE WILL MAKE IT HAZARDOUS TO BE OUTSIDE FOR AN EXTENDED PERIOD OF TIME. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXPOSED SKIN CAN SUFFER FROM FROSTBITE IN A VERY SHORT TIME...SO DRESS ADEQUATELY. BE SURE TO WEAR LAYERED CLOTHING...A HAT...AND GLOVES TO PROTECT YOURSELF FROM THE DANGERS OF FROSTBITE. && $$
000 WWUS43 KTOP 101458 WSWTOP URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 858 AM CST THU DEC 10 2009 KSZ008>012-020>024-034>036-101600- /O.CAN.KTOP.WC.Y.0002.000000T0000Z-091210T1500Z/ REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-OTTAWA-DICKINSON-GEARY- INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...CONCORDIA... CLAY CENTER...MANHATTAN...ABILENE...JUNCTION CITY 858 AM CST THU DEC 10 2009 ...WIND CHILL ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS CANCELLED THE WIND CHILL ADVISORY. WHILE TEMPERATURES HAVE BEGUN TO WARM SLIGHTLY THIS MORNING... VERY COLD TEMPERATURES AND WIND CHILLS FROM 5 ABOVE ZERO TO 15 BELOW ZERO WILL CONTINUE THROUGH TONIGHT. $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this wind chill advisory went out at Dec 9, 3:36 PM CST, 1 hour 16 minutes earlier.
Area forecast discussion, Dec 9, 3:36 PM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 336 PM CST WED DEC 9 2009 .DISCUSSION... TONIGHT AND THURSDAY...MAIN SHORT TERM FORECAST CHALLENGES HAVE TO DO WITH TEMPERATURES. LOW PRESSURE SYSTEM THAT BROUGHT ALL THE SNOW TO NORTHERN KANSAS WAS OVER LAKE HURON THIS AFTERNOON WITH A HIGH PRESSURE RIDGE ACROSS THE WESTERN PLAINS. PRESSURE GRADIENT BETWEEN THE TWO HAS WEAKENED AND WINDS WERE DECREASING AS A RESULT. AS THE RIDGE AXIS MOVES EWD OVERNIGHT...EXTENSIVE DEEP SNOW COVER OVER NORTHERN KANSAS SHOULD COMBINE WITH WEAKENING WINDS AND MOSTLY CLEAR SKIES TO RESULT IN LOW TEMPERATURES SEVERAL DEGREES BELOW STATISTICAL GUIDANCE FROM NAM AND GFS. SINCE SOME WIND STILL EXPECTED TONIGHT...THIS COMBINED WITH COLD TEMPERATURES SHOULD LEAD TO CHILL ADVISORY CRITERIA BEING MET APPROXIMATELY NORTH OF A HERINGTON TO MANHATTAN TO HOLTON LINE. TEMPERATURES ON THURSDAY ARE NOT EXPECTED TO RISE ANYWHERE NEAR AS HIGH AS THE GFS MOS WOULD INDICATE...WHICH HAS HIGHS IN THE 30S...DESPITE OTHERWISE FAVORABLE WESTERLY WINDS. HAVE GONE CLOSER TO THE COLDER NAM MOS FOR MAXIMA BUT UNDERCUT THAT A LITTLE TOO. ONLY REAL CLOUDS COULD BE A BRIEF PERIOD OF CIRRUS TONIGHT ASSOCIATED WITH VERY WEAK UPPER LEVEL DISTURBANCE. GDP COLD ARCTIC AIR IS EXPECTED TO REMAIN IN PLACE WITH SOME MODERATION THURSDAY NIGHT. WITH THE DEEP SNOW COVER AND LIGHT WINDS WILL SEE TEMPERATURES FALL INTO THE SINGLE DIGITS AND TEENS ONCE AGAIN. THE LOWEST TEMPERATURES WILL BE CONFINED TO THE AREAS WITH THE DEEPEST SNOW PACK. ON FRIDAY NIGHT WILL SEE SOME WARM ADVECTION OCCUR ON THE BACK SIDE OF THE ARCTIC HIGH THIS WILL MODERATE OVERNIGHT LOWS SOME WITH TEENS OVER THE SNOW TO LOWER 20S IN THE EAST CENTRAL KANSAS. NAM AND ECMWF SHOW SOME WARM ADVECTION AHEAD OF A MID LEVEL WAVE MOVING THROUGH THE SOUTHERN STREAM OF THE SPLIT FLOW PATTERN SATURDAY NIGHT INTO SUNDAY. COLUMN DOES NOT LOOK TO SATURATE VERY DEEP AND DOES NOT SATURATE THE SNOW CRYSTAL GROWTH REGION AS WELL. INTRODUCED SOME DRIZZLE IN THE AFTERNOON AND SOME FREEZING DRIZZLE ACROSS THE NORTH. SOME FLURRIES OR SOME LIGHT SNOW IS POSSIBLE COME SUNDAY EVENING AND LEFT IN THE SLIGHT CHANCE FOR NOW. TEMPERATURES WILL WARM INTO THE UPPER 20S TO MID 30S ON SATURDAY AND EVEN WARMER ON SUNDAY...THEN COOL BACK INTO THE 20S AND LOW 30S MONDAY WITH A REINFORCING SHOT OF COLD AIR BEHIND A COLD FRONT. THE COLD AIR SHIFTS TO THE EAST ON TUESDAY. DEEPENING UPPER TROUGH MOVES THROUGH THE SOUTHERN STREAM TUESDAY THEN DAMPENS OUT OVER THE SOUTHEAST U.S. AS IT MERGES WITH THE NORTHERN STREAM DEEP VORTEX OVER EASTERN ONTARIO ON WEDNESDAY. THIS SYSTEM WILL STAY SOUTH OF EASTERN KANSAS TO KEEP US DRY. 53 && .AVIATION... INTENSE LOW PRESSURE OVER THE GREAT LAKES IS MOVING AWAY WHILE HIGH PRESSURE BUILDS IN FROM THE HIGH PLAINS. THIS WILL RESULT IN WEAKENING PRESSURE GRADIENT AND WEAKENING WINDS THIS AFTERNOON AND TONIGHT. THIS HIGH PRESSURE WILL KEEP LOW CLOUDS AWAY WITH VFR CONDITIONS EXPECTED THROUGH THURSDAY. GDP && .TOP WATCHES/WARNINGS/ADVISORIES...WIND CHILL ADVISORY UNTIL 9 AM THURSDAY FOR KSZ008-KSZ009-KSZ010-KSZ011-KSZ012-KSZ020-KSZ021-KSZ022-KSZ023- KSZ024-KSZ034-KSZ035-KSZ036. &&
Hazardous weather outlook, Dec 9, 3:45 PM CST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 345 PM CST WED DEC 9 2009 KSZ008>012-020>024-026-034>040-054>056-058-059-101200- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 345 PM CST WED DEC 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT WHILE NORTHWEST TO WEST WINDS WILL DIMINISH TONIGHT...TEMPERATURES DROPPING BELOW ZERO WILL COMBINE WITH THE LIGHT WINDS TO PRODUCE MINIMUM WIND CHILL VALUES COLDER THAN 15 BELOW NORTHWEST OF A HERINGTON TO MANHATTAN TO HOLTON LINE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY WIND CHILLS WILL REMAIN 15 TO 20 BELOW ACROSS THE SAME AREA THROUGH MID MORNING ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL NOT BE NEEDED TONIGHT.
In the hours before
Local storm report, Dec 9, 11:47 AM CST, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TOPEKA KS
1147 AM CST WED DEC 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0921 AM HEAVY SNOW 2 WNW OLSBURG 39.44N 96.64W
12/09/2009 M13.0 INCH POTTAWATOMIE KS TRAINED SPOTTER
TOTAL SNOW FOR THE STORM OF 13 INCHES MEASURED.
0652 AM HEAVY SNOW MARYSVILLE 39.84N 96.65W
12/09/2009 E14.0 INCH MARSHALL KS EMERGENCY MNGR
13 TO 15 INCHES ESTIMATED WITH LOCALLY HIGHER AMOUNTS. 3
TO 5 FOOT DRIFTS. ALMOST ALL ROADS IMPASSABLE EXCEPT WITH
FOUR WHEEL DRIVE. CREWS CURRENTLY WORKING ON ROADS.
1009 PM HEAVY SNOW 1 W BAILEYVILLE 39.84N 96.20W
12/08/2009 M11.0 INCH NEMAHA KS TRAINED SPOTTER
0933 PM HEAVY SNOW MANHATTAN 39.18N 96.57W
12/08/2009 E7.0 INCH RILEY KS LAW ENFORCEMENT
0929 PM HEAVY SNOW 2 W CORNING 39.66N 96.06W
12/08/2009 M12.0 INCH NEMAHA KS TRAINED SPOTTER
0857 PM HEAVY SNOW NE MINNEAPOLIS 39.12N 97.70W
12/08/2009 M12.0 INCH OTTAWA KS TRAINED SPOTTER
0857 PM HEAVY SNOW HIAWATHA 39.85N 95.54W
12/08/2009 E9.0 INCH BROWN KS PUBLIC
0730 PM HEAVY SNOW 4 SSE MORROWVILLE 39.78N 97.14W
12/08/2009 M13.0 INCH WASHINGTON KS TRAINED SPOTTER
3 TO 4 FOOT DRIFTS
0710 PM HEAVY SNOW 3 W OKETO 39.96N 96.66W
12/08/2009 E13.0 INCH MARSHALL KS TRAINED SPOTTER
0630 PM HEAVY SNOW 6 N GLASCO 39.45N 97.83W
12/08/2009 M12.0 INCH CLOUD KS TRAINED SPOTTER
0626 PM HEAVY SNOW 4 W NORWAY 39.70N 97.85W
12/08/2009 M10.0 INCH REPUBLIC KS TRAINED SPOTTER
0619 PM HEAVY SNOW 4 SSE MORROWVILLE 39.78N 97.14W
12/08/2009 E12.0 INCH WASHINGTON KS TRAINED SPOTTER
HEAVY SNOW WITH REDUCED VISIBILITIES UNDER ONE-QUARTER OF
A MILE
0542 PM HEAVY SNOW 5 SSW ABILENE 38.84N 97.24W
12/08/2009 E7.0 INCH DICKINSON KS TRAINED SPOTTER
0515 PM HEAVY SNOW SCANDIA 39.79N 97.78W
12/08/2009 E12.0 INCH REPUBLIC KS LAW ENFORCEMENT
0501 PM HEAVY SNOW NE WATERVILLE 39.69N 96.74W
12/08/2009 M11.0 INCH MARSHALL KS TRAINED SPOTTER
0447 PM HEAVY SNOW 2 W CORNING 39.66N 96.06W
12/08/2009 M9.0 INCH NEMAHA KS TRAINED SPOTTER
0436 PM HEAVY SNOW 5 SSE CONCORDIA 39.51N 97.63W
12/08/2009 M11.0 INCH CLOUD KS TRAINED SPOTTER
0424 PM HEAVY SNOW 2 SSW BENNINGTON 39.00N 97.62W
12/08/2009 M8.0 INCH OTTAWA KS TRAINED SPOTTER
0421 PM HEAVY SNOW 1 S BLUE RAPIDS 39.67N 96.66W
12/08/2009 M10.0 INCH MARSHALL KS TRAINED SPOTTER
0419 PM HEAVY SNOW 4 SSE MORROWVILLE 39.78N 97.14W
12/08/2009 M10.0 INCH WASHINGTON KS TRAINED SPOTTER
DRIFTS CURRENTLY REPORTED UP TO 27 INCHES.
0417 PM HEAVY SNOW 4 ENE ADA 39.18N 97.82W
12/08/2009 M9.0 INCH OTTAWA KS TRAINED SPOTTER
0409 PM HEAVY SNOW 3 W OKETO 39.96N 96.66W
12/08/2009 M11.0 INCH MARSHALL KS TRAINED SPOTTER
0326 PM HEAVY SNOW 6 NE TALMAGE 39.09N 97.18W
12/08/2009 E8.0 INCH DICKINSON KS TRAINED SPOTTER
0317 PM HEAVY SNOW MANHATTAN 39.18N 96.57W
12/08/2009 M6.0 INCH RILEY KS CO-OP OBSERVER
REPORTED BY STATE CLIMATOLOGIST
0313 PM HEAVY SNOW JUNCTION CITY 39.03N 96.83W
12/08/2009 M6.0 INCH GEARY KS EMERGENCY MNGR
6 INCHES MEASURED
0313 PM HEAVY SNOW 4 SSE MORROWVILLE 39.78N 97.14W
12/08/2009 E9.0 INCH WASHINGTON KS TRAINED SPOTTER
HEAVY SNOW REPORTED. ESTIMATED 9 INCHES ON GROUND.
0306 PM HEAVY SNOW ABILENE 38.92N 97.21W
12/08/2009 E8.0 INCH DICKINSON KS EMERGENCY MNGR
SNOW ESTIMATED BETWEEN 6 AND 8 INCHES THROUGHOUT
DICKINSON COUNTY. HEAVIEST NORTH OF ABILENE NEAR
MANCHESTER AND MOONLIGHT.
0303 PM HEAVY SNOW BLUE RAPIDS 39.68N 96.66W
12/08/2009 E9.0 INCH MARSHALL KS BROADCAST MEDIA
0301 PM HEAVY SNOW MINNEAPOLIS 39.12N 97.71W
12/08/2009 M6.0 INCH OTTAWA KS LAW ENFORCEMENT
6 INCHES MEASURED. SNOW CONTINUES.
0251 PM HEAVY SNOW 4 NE DELPHOS 39.32N 97.73W
12/08/2009 M8.0 INCH CLOUD KS TRAINED SPOTTER
HEAVY SNOW CURRENTLY FALLING
0235 PM HEAVY SNOW 4 SSE MORROWVILLE 39.78N 97.14W
12/08/2009 M8.0 INCH WASHINGTON KS TRAINED SPOTTER
0203 PM HEAVY SNOW 1 NW CORNING 39.67N 96.04W
12/08/2009 M7.0 INCH NEMAHA KS TRAINED SPOTTER
STILL SNOWING
0124 PM HEAVY SNOW 3 W BEATTIE 39.86N 96.48W
12/08/2009 E7.0 INCH MARSHALL KS TRAINED SPOTTER
UP TO 18 INCH DRIFTS
0121 PM HEAVY SNOW 3 W OKETO 39.96N 96.66W
12/08/2009 E7.0 INCH MARSHALL KS TRAINED SPOTTER
CURRENTLY HEAVY SNOW WITH 1/8 MILE VIS
0107 PM HEAVY SNOW 2 NNE ROSSVILLE 39.16N 95.94W
12/08/2009 M6.0 INCH SHAWNEE KS TRAINED SPOTTER
CURRENTLY RAIN/SLEET FALLING
&&
COMITTNearby
Wind Chill Advisories in Kansas, 2009Every wind chill advisory in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.